|MedPage Today Action Points
- Explain to patients who ask that vitamins, as well as so-called natural substances, can react with prescription drugs.
- Explain to patients who ask that periodic review of all prescription and non-prescription drugs that they are using can reduce the risk of adverse events.
PHILADELPHIA, April 9 - When it comes to adverse events associated with Coumadin (warfarin) therapy, beware of herbs and many supplements beginning with the letter G, according to a University of Washington investigator.
Douglas S. Paauw, M.D., spelled them out for a standing-room-only crowd at the American College of Physicians meeting here. They are garlic, ginger, gingko biloba, and ginseng.
"Garlic, ginger, and gingko biloba all increase the anticoagulation of warfarin [Coumadin], while ginseng can decrease it," he said.
Adverse events associated with Coumadin therapy continue to be a leading cause of hospitalizations for drug-related adverse events, and many times the problem can be traced to those herbs and supplements, he said. Dr. Paauw ran through those and other hazards during a session titled, "Ten Common Prescribing Errors: Drug Interactions and Side Effects."
He said he became interested in drug interactions and prescribing errors 15 years ago when he was putting together a post-graduate program and couldn't find anyone to give this lecture. "So, I had to do it myself."
According to Dr. Paauw the most severe Coumadin adverse events are often traced to Bactrim aka Septra (TMP/sulfa), a frequently prescribed antibiotic in elderly patients who are also the most likely users of Coumadin.
Other drugs that are likely to interact with Coumadin include erythromycin, amiodarone, Diflucan (fluconazole), Nizoral (ketoconazole), Sporanox (itraconazole), and metronidazole, he said.
And there is a possibility that Prilosec (omeprazole) can raise INR, Dr. Paauw added.
"Many doctors will tell anticoagulated patients to take Tylenol (acetaminophen) for pain because then they won't have to worry about GI bleeding," he said. "But this drug is not totally benign in anticoagulated patients." If the patients takes 9 g of acetaminophen a week -- only two to three extra-strength Tylenol a day -- that can cause bleeding, he said.
Patients taking Coumadin who are also taking Tylenol at those doses "should have their INR checked every four to five days."
According to Dr. Paauw, there are so many potential errors and adverse events linked to prescribing that he confined his remarks to "only those errors that are either common or those that are severe."
Many drugs affect absorption, and for patients taking thyroid hormones this is a common problem, he said. For example, iron supplements can affect the absorption of thyroxine and completely derail a treatment strategy for hypothryroidism. "You can have a patient who is doing nicely with a TSH maintained at 2 or 3 and then suddenly it goes up to 6, 8, 12, 14," he said. "Before you start increasing the levothyroxine dose, find out if the patient is taking a multi-vitamin or iron supplement."
But it's not just iron or multivitamins that can have this effect, he added. "Antacids and calcium can do this. Moreover, quinolones will also have this effect."
The best advice for thyroid patients who require these substances is to "advise them to take the thyroid hormone at night and the other meds in morning, or vice versa. Just separate them as much as possible."
Two medications that are heavily promoted by direct-to-consumer advertising, Nexium (esomeprazole) and Nizoral (ketoconazole), are also a bad combination.
Dr. Paauw said Nexium won't work when patients are also taking Nizoral "and you're going to have a very angry patient because the insurance company probably won't pay for the anti-fungus treatment. So the patient has nice nail, and the patient has paid a lot of money, and now has reflux."
He suggested pulsing the nail therapy to one week a month, during which time the patient should go off the proton-pump inhibitor.
Finally, Dr. Paauw said that statins are generally safe drugs, but are not as well tolerated as reported in clinical trials. "Published studies and package inserts suggest that about 1% to 5% of patients will develop muscle pain, but based on my experience I think the number is higher," he said. "I think that about 20% of patients will complain of myalgias."
In his practice he "takes it seriously when a patient on statins starts complaining of pain." He normally advises a "drug holiday," which he defined as stopping medication for two weeks. If the pain disappears, he will restart them on a different statin or on a lower dose of the statin.
Primary source: American College of Physicians
Paauw, DS "Ten Common Prescribing Errors: Drug Interactions and Side Effects" MTP 106